A fictitious domain method for the numerical two-dimensional simulation of potential flows past sails
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 45 (2011) no. 6, p. 1033-1058

This paper deals with the mathematical and numerical analysis of a simplified two-dimensional model for the interaction between the wind and a sail. The wind is modeled as a steady irrotational plane flow past the sail, satisfying the Kutta-Joukowski condition. This condition guarantees that the flow is not singular at the trailing edge of the sail. Although for the present analysis the position of the sail is taken as data, the final aim of this research is to develop tools to compute the sail shape under the aerodynamic pressure exerted by the wind. This is the reason why we propose a fictitious domain formulation of the problem, involving the wind velocity stream function and a Lagrange multiplier; the latter allows computing the force density exerted by the wind on the sail. The Kutta-Joukowski condition is imposed in integral form as an additional constraint. The resulting problem is proved to be well posed under mild assumptions. For the numerical solution, we propose a finite element method based on piecewise linear continuous elements to approximate the stream function and piecewise constant ones for the Lagrange multiplier. Error estimates are proved for both quantities and a couple of numerical tests confirming the theoretical results are reported. Finally the method is used to determine the sail shape under the action of the wind.

DOI : https://doi.org/10.1051/m2an/2011006
Classification:  65N30,  76M10
Keywords: finite element approximation, fluid-structure interaction, fictitious domain, flow past sails
@article{M2AN_2011__45_6_1033_0,
     author = {Berm\'udez, Alfredo and Rodr\'\i guez, Rodolfo and Seoane, Mar\'\i a Luisa},
     title = {A fictitious domain method for the numerical two-dimensional simulation of potential flows past sails},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {45},
     number = {6},
     year = {2011},
     pages = {1033-1058},
     doi = {10.1051/m2an/2011006},
     zbl = {1268.76029},
     mrnumber = {2833172},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2011__45_6_1033_0}
}
Bermúdez, Alfredo; Rodríguez, Rodolfo; Seoane, María Luisa. A fictitious domain method for the numerical two-dimensional simulation of potential flows past sails. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 45 (2011) no. 6, pp. 1033-1058. doi : 10.1051/m2an/2011006. http://www.numdam.org/item/M2AN_2011__45_6_1033_0/

[1] D.J. Acheson, Elementary Fluid Dynamics. Claredon Press-Oxford (1990). | MR 1069557 | Zbl 0719.76001

[2] F. Brezzi and M. Fortin, Mixed and Hybrid Finite Element Methods. Springer-Verlag (1991). | MR 1115205 | Zbl 0788.73002

[3] J.F. Ciavaldini, M. Pogu and G. Tournemine, Existence and regularity of stream functions for subsonic flows past profiles with sharp trailing edge. Arch. Rational Mech. Anal. 93 (1986) 1-14. | MR 822333 | Zbl 0621.76067

[4] T Dupont and R. Scott, Polynomial approximation of functions in Sobolev spaces. Math. Comp. 34 (1980) 441-463. | MR 559195 | Zbl 0423.65009

[5] V. Girault and R. Glowinski, Error analysis of a fictitious domain method applied to a Dirichlet problem. Japan J. Indust. Appl. Math. 12 (1995) 487-514. | MR 1356667 | Zbl 0843.65076

[6] V. Girault and P.A. Raviart, Finite Element Methods for Navier-Stokes Equations. Springer-Verlag (1986). | MR 851383 | Zbl 0585.65077

[7] R. Glowinski, T.W. Pan and J. Périaux, A Lagrange multiplier-fictitious domain method for the Dirichlet problem. Generalization to some flow problems. Japan J. Indust. Appl. Math. 12 (1995) 87-108. | MR 1320642 | Zbl 0835.76047

[8] P. Grisvard, Elliptic Problems in Nonsmooth Domains. Pitman (1985). | MR 775683 | Zbl 0695.35060

[9] M.E. Gurtin, An Introduction to Continuum Mechanics. Academic Press (1981). | MR 636255 | Zbl 0559.73001

[10] F. Muttin, A finite element for wrinkled curved elastic membranes, and its application to sails. Comm. Numer. Methods Engrg 12 (1996) 775-785. | MR 1423670 | Zbl 0863.73059

[11] N. Parolini and A. Quarteroni, Mathematical models and numerical simulations for the America's Cup. Comput. Methods Appl. Mech. Engrg 194 (2005) 1001-1026. | MR 2116602 | Zbl 1091.76013

[12] H. Schoop, Structural and aerodynamic theory for sails. Eur. J. Mech., A/Solids IX (1990) 37-52.

[13] L.R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comp. 54 (1990) 483-493. | MR 1011446 | Zbl 0696.65007

[14] B. Thwaites, The aerodynamic theory of sails. I. Two-dimensional sails. Proc. Roy. Soc. A 261 (1961) 402-422. | MR 142256 | Zbl 0096.40803